Numerische Mathematik

, Volume 127, Issue 2, pp 291–313 | Cite as

On the numerical approximations of stiff convection–diffusion equations in a circle

  • Youngjoon HongEmail author
  • Chang-Yeol Jung
  • Roger Temam


Our aim in this article is to study the numerical solutions of singularly perturbed convection–diffusion problems in a circular domain and provide as well approximation schemes, error estimates and numerical simulations. To resolve the oscillations of classical numerical solutions due to the stiffness of our problem, we construct, via boundary layer analysis, the so-called boundary layer elements which absorb the boundary layer singularities. Using a \(P_1\) classical finite element space enriched with the boundary layer elements, we obtain an accurate numerical scheme in a quasi-uniform mesh.

Mathematics Subject Classification

74S05 34D15 34E05 76E06 


  1. 1.
    Andronov, I., Bouche, D., Molinet, F.: Asymptotic and hybrid methods in electromagnetics. IEE Electromagn. Waves Ser., vol. 48 (2005)Google Scholar
  2. 2.
    Bardos, C.: Problèmes aux limites pour les équations aux dérivées partielles du premier ordre à coefficients réels; théorèmes d’approximation; application à l’équation de transport, Ann. Sci. École Norm. Sup. r. (4) 3, 185–233 (1970) (in French)Google Scholar
  3. 3.
    Brooks, A., Hughes, T.: Streamline upwind/Petrov-Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier-Stokes equations. Comput. Method Appl. Mech. Eng. 32, 199–259 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Chipot, M., Correa, F.J.S.A.: Boundary layer solutions to functional elliptic equations. Bull. Braz. Math. Soc. 40, 381–393 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chipot, M., Guesmia, S.: Correctors for some asymptotic problems. Tr. Mat. Inst. Steklova 270, 266–280 (2010)MathSciNetGoogle Scholar
  6. 6.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, New York (1973)Google Scholar
  7. 7.
    Eckhaus, W., de Jager, E.M.: Asymptotic solutions of singular perturbation problems for linear differential equations of elliptic type. Arch. Rational Mech. Anal. 23, 26–86 (1966)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Eckhaus, W.: Boundary layers in linear elliptic singular perturbations. SIAM Rev. 14, 225–270 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Weinan, E.: Boundary layer theory and the zero viscosity limit of the NavierStokes equation. Acta Math. Sin. (Engl. Series) 16, 207–218 (2000)Google Scholar
  10. 10.
    García-Archilla, B.: Shishkin mesh simulation: a new stabilization technique for convection-diffusion problems. Comput. Methods Appl. Mech. Eng. 256, 1–16 (2013)CrossRefGoogle Scholar
  11. 11.
    Grasman, J.: On the birth of boundary layers. In: Math. Centre Tracts, vol. 36. Mathematisch Centrum, Amsterdam (1971)Google Scholar
  12. 12.
    Grasman, J.: An elliptic singular perturbation problem with almost characteristic boundaries. J. Math. Anal. Appl. 46, 438–446 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Hemker, P.W.: A singularly perturbed model problem for numerical computation. J. Comput. Appl. Math. 76, 277–285 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Hughes, T.J.R.: The Finite Element Method: Linear Static and Dynamic Finite Element Analysis. Dover Publications, Mineola (2000)Google Scholar
  15. 15.
    Hong, Y., Jung, C., Laminie, J.: Singularly perturbed reaction-diffusion equations in a circle with numerical applications. Int. J. Comput. Math. (2013, to appear)Google Scholar
  16. 16.
    John, V., Knobloch, P.: On spurious oscillations at layers diminishing (SOLD) methods for convection-diffusion equations. Comput. Methods Appl. Mech. Eng. 196, 2197–2215 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    John, V., Knobloch, P., Savescu, S.B.: A posteriori optimization of parameters in stabilized methods for convection-diffusion problems-Part I. Comput. Methods Appl. Mech. Eng. 200, 2916–2929 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Jung, C.-Y., Temam, R.: Interaction of boundary layers and corner singularities. Discrete Cont. Dyn. Syst. 23, 315–339 (2009)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Jung, C.-Y., Temam, R.: Finite volume approximation of one-dimensional stiff convection-diffusion equations. J. Sci. Comput. 41, 384–410 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Jung, C.-Y., Temam, R.: Finite volume approximation of two-dimensional stiff problems. Int. J. Numer. Anal. Model. 7, 462–476 (2010)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Jung, C.-Y., Temam, R.: Convection-diffusion equations in a circle: the compatible case. J. Math. Pures Appl. 96, 88–107 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Jung, C.-Y., Temam, R.: Singular perturbations and boundary layer theory for convection-diffusion equations in a circle: the generic noncompatible case. SIAM J. Math. Anal. 44, 4274–4296 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Jung, C.-Y., Petcu, M., Temam, R.: Singular perturbation analysis on a homogeneous ocean circulation model. Anal. Appl. (Singap.) 9, 275–313 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Knaub, K.R., O’Malley, R.E.: The motion of internal layers in singularly perturbed advection-diffusion-reaction equations. Stud. Appl. Math 112, 1–15 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Kellogg, R.B., Stynes, M.: Layers and corner singularities in singularly perturbed elliptic problems. BIT 48, 309–314 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Lions, J.L.: Perturbations Singulières dans les Problèmes aux Limites et en Contrôle Optimal. In: Lecture Notes in Math., vol. 323. Springer, Berlin (1973) (in French)Google Scholar
  27. 27.
    Nguyen, H., Gunzburger, M., Ju, L., Burkardt, J.: Adaptive anisotropic meshing for steady convection-dominated problems. Comput. Methods Appl. Mech. Eng. 198, 2964–2981 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Oleinik, O.A., Samokhin, V.N.: Mathematical models in boundary layer theory. In: Applied mathematics and mathematical computation. Chapman and Hall, Boca Raton (1999)Google Scholar
  29. 29.
    O’Malley, R.E.: Singularly perturbed linear two-point boundary value problems. SIAM Rev. 50(3), 459–482 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Persson, P.O., Strang, G.: A simple mesh generator in MATLAB. SIAM Rev. 46, 329–345 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Prandtl, L.: Verber Flüssigkeiten bei sehr kleiner Reibung, Verk. III Intem. Math. Kongr. Heidelberg, pp. 484–491 (1905)Google Scholar
  32. 32.
    Roos, H.-G., Stynes, M., Tobiska, L.: Robust Numerical Methods for Singularly Perturbed Differential Equations. Springer, Berlin (2008)zbMATHGoogle Scholar
  33. 33.
    Strang, G., Fix, G.J.: An Analysis of the Finite Element Method. Prentice-Hall, Englewood Cliffs (1973)zbMATHGoogle Scholar
  34. 34.
    Shih, S., Kellogg, R.B.: Asymptotic analysis of a singular perturbation problem. Siam J. Math. Anal. 18, 1467–1511 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Stynes, M.: Steady-state convection-diffusion problems. Acta Numer. 14, 445–508 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Stynes, M., Tobiska, L.: The SDFEM for a convection-diffusion problem with a boundary layer: optimal error analysis and enhancement of accuracy. SIAM J. Numer. Anal. 41, 1620–1642 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Temam, R., Wang, X.: Boundary layers associated with incompressible Navier-Stokes equations: the noncharacteristic boundary case. J. Differ. Equ. 179, 647–686 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Temme, N.M.: Analytical methods for an elliptic singular perturbation problem in a circle. J. Comput. Appl. Math. 207, 301–322 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Vishik, M.I., Lyusternik, L.A.: Regular degeneration and boundary layer for linear differential equations with small parameter. Uspekhi Mat. Nauk. 12, 3–122 (1957)zbMATHMathSciNetGoogle Scholar
  40. 40.
    Zhang, Z.: Finite element superconvergence on Shishkin mesh for 2-d convection-diffusion problems. Math. Comp. 72, 1147–1177 (2003)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Institute for Scientific Computing and Applied MathematicsIndiana UniversityBloomingtonUSA
  2. 2.Department of Mathematical SciencesSchool of Natural Science, Ulsan National Institute of Science and TechnologyUlsanRepublic of Korea

Personalised recommendations